Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 145, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Dec 31, 2002, 1:53 AM CST for Ascension Parish, Assumption Parish, Saint James Parish, Louisiana. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 31, 2002, 1:53 AM CST (07:53 UTC)
- Expired
- Dec 31, 2002, 3:00 AM CST
- In force
- 67 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
Counties Ascension Parish, LA, Assumption Parish, LA, Saint James Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 31, 2:47 AM CST | Thunderstorm Wind | Pierre Pass, LA | A few power lines were knocked down and the roof of a residence was damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 31, 12:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 310753 SVRNEW LAC005-007-093-310900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 153 AM CST TUE DEC 31 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASCENSION PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...GONZALES...DONALDSONVILLE ASSUMPTION PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF NAPOLEONVILLE ST. JAMES PARISH IN SOUTHEAST LOUISIANA * UNTIL 300 AM CST * AT 154 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM PRAIRIEVILLE TO 16 MILES WEST OF LABADIEVILLE...OR FROM 7 MILES SOUTH OF OAK HILLS PLACE TO 3 MILES NORTHWEST OF MORGAN CITY...MOVING EAST AT 40 MPH. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 1:45 PM CST, 12 hours 8 minutes earlier.
Area forecast discussion, Dec 30, 1:45 PM CST, 12 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CST MON DEC 30 2002
THE STAGE REMAINS SET FOR A PERIOD OF POTENTIALLY SEVERE CONVECTION
AND LOCALLY HEAVY RAIN ACROSS THE FORECAST AREA LATE TONIGHT AND
TUESDAY MORNING. DEEP UPPER LOW MOVING ACROSS EXTREME WEST TEXAS
THIS AFTERNOON IS FORECAST BY MODELS TO MOVE ACROSS CENTRAL AND
SOUTH TEXAS TONIGHT AND ACROSS LOUISIANA DURING THE DAY TUESDAY. THE
TREND OF THE LAST COUPLE OF MODEL RUNS HAS BEEN FARTHER SOUTH AND
SLOWER WITH THIS FEATURE AS IT APPROACHES AND MOVES ACROSS THE LOWER
MISSISSIPPI AND CENTRAL GULF COAST REGION. AS A RESULT THE ONSET OF
PRECIPITATION AND TIMING OF POSSIBLY SEVERE CONVECTION ACROSS THE
AREA HAS BEEN PUSHED BACK A FEW HOURS. THE INGREDIENTS REMAIN IN
PLACE FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES VERY LATE
TONIGHT AND TUESDAY MORNING. THE STRONG UPPER LOW/TROUGH AND STRONG
DIVERGENCE ALOFT ASSOCIATED WITH A COUPLED UPPER JET PATTERN WILL
RESULT IN STRONG LIFT ACROSS THE AREA. IN ADDITION AMPLE LOW LEVEL
MOISTURE WILL SURGE NORTHWARD AS A LOW LEVEL JET...40 TO 50 KNOTS AT
85H...SHIFTS EAST INTO THE CENTRAL GULF COAST REGION. SUFFICIENT LOW
LEVEL DIRECTION AND SPEED SHEAR WILL EXIST FOR SEVERE THUNDERSTORM
DEVELOPMENT AND A FEW TORNADOES. THE ONLY LIMITING FACTOR WILL BE
MARGINAL INSTABILITY LATE TONIGHT AND EARLY TUESDAY AS MAIN THE
CONVECTION TRAVERSES THE FORECAST AREA. AFTER THE MAIN LINE OF
CONVECTION PUSHES EAST OF THE AREA EARLY TUESDAY...THE THREAT FOR
ADDITIONAL CONVECTION MAY OCCUR TUESDAY AFTERNOON AS COLD AIR ALOFT
ASSOCIATED THE PASSAGE OF THE UPPER LOW MOVES ACROSS THE AREA AND
RESULTS IN A DESTABILIZING ATMOSPHERE...ESPECIALLY IF ANY DIURNAL
HEATING OCCUR FROM BREAKS IN THE CLOUD COVER. SOME LIGHT WRAP AROUND
RAIN MAY OCCUR TUESDAY NIGHT BEFORE CLEARING TAKES PLACE ON NEW
YEARS DAY. INCREASINGLY DEEP MOISTURE AND THE SLOWER MOVEMENT OF THE
SYSTEM MAY RESULT IN SOME LOCALIZED HEAVY RAINFALL AMOUNTS LATE
TONIGHT AND TUESDAY MORNING WITH ONE TO FOUR INCH AMOUNTS POSSIBLE.
FORECAST WILL REMAIN DRY THROUGH THE REMAINDER OF THE FORECAST
PERIOD ALTHOUGH ANOTHER DEEP TROUGH QUICKLY FOLLOWS ON THE HEELS
OF THE APPROACHING SYSTEM DIG ACROSS THE CENTRAL AND EASTERN CONUS
WEDNESDAY AND THURSDAY. THIS NEXT SYSTEM WILL PUSH ANOTHER COLD
FRONT ACROSS THE AREA LATE WEDNESDAY AND EARLY THURSDAY BUT WILL BE
DEPRIVED OF SIGNIFICANT MOISTURE. SOME UNCERTAINTY EXIST WITH THE
MODELS DURING THE UPCOMING WEEKEND WITH THE GFS DEVELOPING ANOTHER
DEEP TROUGH OVER THE EASTERN U.S. WHILE MOST OTHER MEDIUM RANGE
MODELS INDICATING A MUCH LESS AMPLIFIED SOLUTION. PLAN TO CONTINUE
WITH A DRY FORECAST OVER THE WEEKEND.
PRELIM NUMBERS NUMBERS FOLLOW...
MCB 60/68/45/60 +730
BTR 61/68/46/62 +730
MSY 62/69/48/63 9830
GPT 60/68/48/62 8930
.NEW...SMALL CRAFT ADVISORY PQL TO ATCHAFALAYA RIVER INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.
11Hazardous weather outlook, Dec 30, 3:30 PM CST, 10 hours 23 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 330 PM CST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TONIGHT A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED AREA OF LOW PRESSURE AND COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY LATE TONIGHT AND TUESDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE WEST AFTER MIDNIGHT AND CONTINUE INTO TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND EARLY TUESDAY ACROSS ALL OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. DAMAGING THUNDERSTORM WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT FROM THESE STORMS. THE MOST LIKELY TIME FRAME FOR STRONG TO SEVERE THUNDERSTORMS IS 3 TO 6 AM IN THE BATON ROUGE AREA...5 TO 8 AM IN THE NEW ORLEANS AREA METRO AREA AND BETWEEN 7 AND 10 AM TUESDAY MORNING ACROSS THE MISSISSIPPI GULF COAST. HEAVY RAINFALL AMOUNTS AROUND 1 TO 3 INCHES CAN BE EXPECTED WITH SOME OF THE THUNDERSTORMS. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT ACROSS THE COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER AND FOR LAKES PONTCHARTRAIN AND MAUREPAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY THROUGH THE MORNING HOURS ACROSS THE AREA WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS CONTINUING ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI TO THE EAST OF A MCCOMB MISSISSIPPI TO HOUMA LOUISIANA LINE. DAMAGING THUNDERSTORM WINDS AND ISOLATED TORNADOES WILL AGAIN BE THE MAIN THREAT WITH THESE STORMS. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH TUESDAY AFTERNOON. SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS TUESDAY AND TUESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS MAY AGAIN OCCUR ON THURSDAY IN THE WAKE OF ANOTHER COLD FRONT. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED FOR LATE TONIGHT AND TUESDAY MORNING.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 1:04 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee | 56 min |
| Dec 31, 1:20 AM CST | Severe Thunderstorm Warning | LIX | Iberville | 55 min |
| Dec 31, 1:31 AM CST | Special Marine Warning | LIX | 119 min | |
| Dec 31, 1:31 AM CST | Special Marine Warning | LIX | 119 min | |
| Dec 31, 1:36 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, West Baton Rouge | 54 min |
| Dec 31, 1:58 AM CST | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 62 min |
| Dec 31, 2:03 AM CST | Severe Thunderstorm Warning | LIX | Livingston | 57 min |
| Dec 31, 2:18 AM CST | Severe Thunderstorm Warning | LIX | Lafourche, Terrebonne | 57 min |
| Dec 31, 2:33 AM CST | Severe Thunderstorm Warning | LIX | Saint Charles, Saint John the Baptist, Tangipahoa | 57 min |
| Dec 31, 2:42 AM CST | Special Marine Warning | LIX | 2 hr | |
| Dec 31, 3:01 AM CST | Severe Thunderstorm Warning | LIX | Washington | 59 min |
| Dec 31, 3:12 AM CST | Severe Thunderstorm Warning | LIX | Jefferson, Saint Tammany | 63 min |
| Dec 31, 3:27 AM CST | Special Marine Warning | LIX | 2 hr | |
| Dec 31, 3:33 AM CST | Special Marine Warning | LIX | 57 min | |
| Dec 31, 5:01 AM CST | Special Marine Warning | LIX | 119 min | |
| Dec 31, 5:01 AM CST | Special Marine Warning | LIX | 119 min | |
| Dec 31, 5:31 AM CST | Severe Thunderstorm Warning | LIX | Plaquemines | 59 min |
| Dec 31, 6:47 AM CST | Special Marine Warning | LIX | 118 min | |
| Dec 31, 7:13 AM CST | Special Marine Warning | LIX | 32 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.